Hail, Ford
- When
- September 1, 6:25 PM CST
- Where
- Ford County, 0.55 mi E of Dodge City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.750, -100.010
A weak mid level boundary progressed through the southern CWA with sufficient enough instability and shear to go along with the 30-35 temperature dew point spread to produced isolated severe thunderstorms. With weak mid level winds, storms moved slowly south to southwest seeing some decent rain amounts as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A weak mid level boundary progressed through the southern CWA with sufficient enough instability and shear to go along with the 30-35 temperature dew point spread to produced isolated severe thunderstorms. With weak mid level winds, storms moved slowly south to southwest seeing some decent rain amounts as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 1, 5:14 PM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 614 PM CDT Thu Sep 1 2022 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Friday) Issued at 345 PM CDT Thu Sep 1 2022 The mid-afternoon water vapor loop and RAP analysis showed an elongated shortwave trough extending from northern KS, through southwest KS and south into the TX Panhandle. The best deep layer forcing for ascent was moving into south central KS and adjacent northwest/north central OK, which is where several clusters of thunderstorm activity were found. This included the Red Hills region of southern Comanche County where radar indicated a quick inch or more of rain...generally south and east of Coldwater. As the mentioned shortwave trough continues to move across the Central Plains through the evening, deeper layer subsidence will overspread southwest Kansas, and additional thunderstorm activity is most likely not expected, as a result, across our forecast area. On the heels of this afternoon's wave will be another upstream wave moving south-southeast through the larger scale pattern. A polar front will be accompanying this next wave, which will become the primary focus for loosely organized thunderstorm activity, first developing across far northwest KS into southwest Nebraska. The 6-8 km AGL winds will be out of the north 30 to 45 knots, which will aid in increasing deep layer shear to support organized multicell structures if not marginal supercell structures at times. That being said, low level moisture will be decreasing the farther west one goes into western Kansas, thus the primary risk from the strongest storms would most likely be in the form of damaging wind gusts. Most of the convective-allowing models (CAMs) show somewhat organized convection moving south across much of southwest Kansas through the late evening hours, hence the increase in POPs to 30 to 40 percent over a larger portion of our forecast area. On Saturday, the front will clear the southwest Kansas region with slightly cooler temperatures in the afternoon on northeast winds. Renewed thunderstorm activity late Saturday and Saturday Night would be confined to areas south of southwest Kansas into the West Texas/Texas Panhandle/northwest Oklahoma region. .LONG TERM...(Friday night through Thursday) Issued at 345 PM CDT Thu Sep 1 2022 The theme of dry and warmer than normal will continue through next week as the dominant upper level high will persist across the West, and this will keep western Kansas in a northeasterly upper level wind pattern. Additional shortwave troughs will round the upper ridge and move south/southeast across mainly the eastern Great Plains, and this is where the focus for rain and thunderstorm activity will most likely be early next week. The southwest Kansas forecast will be dry from Saturday Night through early next week. A deeper polar jet stream trough will likely develop across the Pacific Northwest region toward the end of the forecast period. There is also some indication from global deterministic models, as well as ensemble systems like GEFS and EPS, that a tropical system of some fashion may move north through the Gulf of California/Baja California which may also aid in breaking down the persistent upper level high out West. This is 6+ days away, though, so there remains tremendous uncertainty regarding how fast/significant the upper high out west will really break down, leading to a change in our sensible weather out here across southwest Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 602 PM CDT Thu Sep 1 2022 Scattered ceilings with cloud bases as low as 4000 to 6000ft AGL will be possible from 00z and 03z Friday as few isolated thunderstorms dissipate between Dodge City and Hays. The winds overnight will be south southeast at 10 knots or less. Towards daybreak these light winds along with some increasing near surface moisture may result in patchy early morning fog and/or low stratus at 1000ft or less based on the latest BUFR soundings and HREF visibility forecast. The area with the highest probability for this to occur will be near and east of the Dodge City area. After 14z what fog that does develop will give way to VFR conditions as south winds at 10 knots or less continues. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 96 62 91 / 10 10 30 10 GCK 64 96 60 89 / 0 10 30 10 EHA 63 96 61 90 / 0 10 20 10 LBL 64 96 62 91 / 10 10 20 10 HYS 66 96 61 88 / 10 20 30 0 P28 68 96 65 92 / 10 10 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 252 AM CDT Thu Sep 1 2022 KSZ030-031-043>046-061>066-074>081-084>090-020800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 252 AM CDT Thu Sep 1 2022 /152 AM MDT Thu Sep 1 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
Special Weather Statement
National Weather Service Dodge City KS
649 PM CDT Thu Sep 1 2022
KSZ064-078-020015-
Hodgeman KS-Ford KS-
649 PM CDT Thu Sep 1 2022
...A strong thunderstorm will impact portions of north central Ford
and southern Hodgeman Counties through 715 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spearville, moving southwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Spearville around 705 PM CDT.
Other locations in the path of this storm include Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3795 9986 3788 9971 3770 9980 3778 10002
TIME...MOT...LOC 2349Z 025DEG 8KT 3789 9977
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
RBURGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT THU SEP 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND GST 4 NNW SPEARVILLE 37.90N 99.77W
09/01/2022 E55 MPH FORD KS TRAINED SPOTTER
WINDS ESTIMATED OF 50 TO 60 MPH.
&&
MRSpecial Weather Statement
National Weather Service Dodge City KS
710 PM CDT Thu Sep 1 2022
KSZ078-020100-
Ford KS-
710 PM CDT Thu Sep 1 2022
...A strong thunderstorm will impact portions of north central Ford
County through 800 PM CDT...
At 710 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spearville, moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wright around 730 PM CDT.
Other locations in the path of this storm include Dodge City and Ft.
Dodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3791 9991 3788 9973 3760 9977 3775 10007
TIME...MOT...LOC 0010Z 026DEG 11KT 3783 9983
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RBURGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT THU SEP 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 5 NNE WRIGHT 37.85N 99.86W
09/01/2022 E0.70 INCH FORD KS PUBLIC
MOSTLY PEA HAIL COVERING THE GROUND.
&&
MRThe Dodge City radar (KDDC), 4 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A roof was blown off a building.
Power poles were blown down in this area.
There were several large 12 to 18 inch diameter tree limbs blown down in southwest Dodge City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058173, 1058174, 1058175, 1058176.